Dr. Oz: Is the Birth Control Pill Making You Sick?
Can the birth control pill be hurting millions of women without them even knowing? Dr. Oz talked on his show about how doctors are now finding disturbing things about the pill, despite the fact that the pill has helped three generations of women.
It turns out the reason some women have serious side effects when they take birth control pills could be found in their DNA. Gynecologist Dr. Lauren Streicher told Dr. Oz that many women have low libido when they’re on the pill, but some women can actually have physical changes, which causes vaginal pain. Dr. Streicher said many gynecologists aren’t aware that the pill can cause physical pain, which means the gynecologist may not believe the woman who complains of pain after taking the pill from putting in a tampon or when they get intimate with a partner.
Dr. Oz: What Is Burning Vulva Syndrome?
The pain is called Burning Vulva Syndrome. Dr. Streicher called it a “ring of fire around the outside of the vagina”. Women that have this syndrome have terrible pain during lovemaking. This pain can be a stabbing, burning, or tearing pain. They also can have this discomfort from tight jeans, sitting, or putting in a tampon.
Women who are prone to this condition are too sensitive and it’s almost like they have too many nerve endings.
Dr. Oz: How Can the Pill Cause Pain?
Dr. Streicher said that even though the pill has been around 50 years, the pill today is very different than the pill of 50 years ago. The amount of hormones in the pill are much lower and the types are different.
Now, there’s even been an identification of an actual genetic defect that causes the cells in the vagina to not respond to hormones in the correct way. This is very new research, so many gynecologists aren’t aware of it.
Dr. Oz: Birth Control Risks
For this reason, Dr. Oz and Dr. Streicher said women need to speak up about this. The women at greater risk for this are women in their teens, twenties, and thirties. If the women start taking birth control before the age of 17, they’re at greater risk for developing this. Doctors are also primarily seeing this in the low dose pills.
Another side effect is bright red spots on the outside of the vagina. Dr. Streicher said women should make sure to look for these.
If you’re a young woman and you start to feel bad or weird after taking the pill, speak up and make sure your doctor knows. If you have to go off the pill, it might take four to six months to heal the vagina. A lot of women actually need an estrogen or testosterone cream to help.
Dr. Oz: What Are IUDs?
Dr. Streicher said if women have to go off the pill but are still looking for contraception, there’s always IUDs. IUDs use no systemic hormones, so there’s no risk of the same side effects. It’s 99 percent effective and more effective than having your tubes tied. It’s also reversible, which tying your tubes is not. Even young women can use an IUD.